ED Administration of Thienopyrdine Not Associated With In-Hospital Mortality, Major Bleeding
Administration of a thienopyridine in the emergency department (ED) to patients with NSTEMI is not associated with in-hospital mortality or major bleeding complications, according to a study published May 22 in the American Journal of Emergency Medicine.
"Ischemic ECG changes, higher troponin elevations and longer ED length of stay were associated with ED thienopyridine administration," note the authors. "Despite current guidelines recommending thienopyridine administration as soon as possible in high-risk patients in whom an invasive strategy is planned, most EDs (>75 percent) administer thienopyridine less than one-third of the time. The result is that … only a quarter of patients with NSTEMI receive it in the ED." However, patients with objective findings of acute coronary syndromes in the ED and without complicating factors were most likely to receive a thienopyridine in the ED. "Thus, patients at highest risk for cardiac ischemia were appropriately identified for ED thienopyridine administration," they add.
Moving forward, they note that "to improve the likelihood that guidelines contain evidence-based recommendations relevant to upstream management of patients, studies need to be specifically designed to determine the role of ED medical management and to address outcomes other than mortality, such as recurrent ischemia or reinfarction."
Clinical Topics: Acute Coronary Syndromes
Keywords: Odds Ratio, Acute Coronary Syndrome, Multivariate Analysis, Hospital Mortality, Pyridines, Confidence Intervals, Electrocardiography, Hemorrhage, United States, Troponin
< Back to Listings